Alert archive / Nevada / Wind Advisories in 2025
Wind Advisory 1, NWS Reno, NV
NWS Reno, NV issued this wind advisory at Jan 2, 2025, 11:36 AM PST for Mono County, California; 5 counties in Nevada. It took effect at Jan 3, 2025, 7:00 AM PST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 2, 2025, 11:36 AM PST (19:36 UTC)
- In effect from
- Jan 3, 2025, 7:00 AM PST
- Expired
- Jan 3, 2025, 7:00 PM PST
- In force
- 12 hr
- Issued by
- NWS Reno, NV
Counties Mono County, CA, Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 77 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 7.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
211 WWUS75 KREV 021936 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 1136 AM PST Thu Jan 2 2025 CAZ073-NVZ001-003-031915- /O.NEW.KREV.WI.Y.0001.250103T1500Z-250104T0300Z/ Mono County-Greater Reno-Carson City-Minden Area-Mineral and Southern Lyon Counties- Including the cities of Sparks, Coleville, Mina, Bridgeport, Virginia City, Mammoth Lakes, Schurz, Yerington, Lee Vining, Gardnerville, Verdi, Smith Valley, and Hawthorne 1136 AM PST Thu Jan 2 2025 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM PST FRIDAY... * WHAT...South to southwest winds of 20 to 30 mph with gusts up to 50 mph. Gusts of 60 to 65 mph for wind prone areas. Ridges gusting over 100 mph. * WHERE...In California, Mono County. In Nevada, Greater Reno-Carson City-Minden Area and Mineral and Southern Lyon Counties. * WHEN...From 7 AM to 7 PM PST Friday. * IMPACTS...Travel will be difficult, especially through wind prone areas such as Interstate 580, Highway 395 and Highway 95 near Walker Lake. Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds may knock down burned trees in the Davis Fire burn area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ004-031915- /O.NEW.KREV.LW.Y.0001.250103T1800Z-250104T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Nixon, Fallon, Silver Springs, Lovelock, Fernley, and Imlay 1136 AM PST Thu Jan 2 2025 ...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM PST FRIDAY FOR PYRAMID LAKE... * WHAT...Southwest winds 15 to 20 mph with gusts up to 35 mph and waves 1 to 3 feet for Pyramid Lake. * WHERE...Western Nevada Basin and Range including Pyramid Lake. * WHEN...From 10 AM to 7 PM PST Friday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ TS
2 follow-up statements
971 WWUS75 KREV 030938 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 138 AM PST Fri Jan 3 2025 CAZ073-NVZ001-003-040300- /O.CON.KREV.WI.Y.0001.250103T1500Z-250104T0300Z/ Mono County-Greater Reno-Carson City-Minden Area-Mineral and Southern Lyon Counties- Including the cities of Smith Valley, Verdi, Coleville, Gardnerville, Hawthorne, Mina, Lee Vining, Bridgeport, Sparks, Virginia City, Yerington, Schurz, and Mammoth Lakes 138 AM PST Fri Jan 3 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM PST THIS EVENING... * WHAT...South to southwest winds of 20 to 30 mph with gusts up to 50 mph. Gusts of 60 to 65 mph for wind prone areas. Ridges gusting over 100 mph. * WHERE...In California, Mono County. In Nevada, Greater Reno-Carson City-Minden Area and Mineral and Southern Lyon Counties. * WHEN...From 7 AM this morning to 7 PM PST this evening. * IMPACTS...Travel will be difficult, especially through wind prone areas such as Interstate 580 in Washoe Valley, Highway 395 in Mono County, and Highway 95 near Walker Lake. Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Winds may knock down burned trees in the Davis Fire burn area. * ADDITIONAL DETAILS...While wind will be the main weather hazard in Mono County Friday, 2 to 4 inches of snow is likely Friday afternoon and evening for communities west of Highway 395 such as Mammoth Lakes. Passes along Highway 395 such as Conway, Devils Gate, and Deadman will likely see snow accumulations as well. Both the wind and snow will make for tricky travel in the Eastern Sierra. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ004-040300- /O.CON.KREV.LW.Y.0001.250103T1800Z-250104T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Imlay, Fallon, Nixon, Silver Springs, Fernley, and Lovelock 138 AM PST Fri Jan 3 2025 ...LAKE WIND ADVISORY FOR PYRAMID LAKE REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM PST THIS EVENING... * WHAT...Southwest winds 15 to 20 mph with gusts up to 35 mph and waves 2 to 3 feet for Pyramid Lake. * WHERE...Western Nevada Basin and Range including Pyramid Lake. * WHEN...From 10 AM this morning to 7 PM PST this evening. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ CS
851 WWUS75 KREV 040241 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 641 PM PST Fri Jan 3 2025 CAZ073-NVZ001-003-040345- /O.EXP.KREV.WI.Y.0001.000000T0000Z-250104T0300Z/ Mineral and Southern Lyon Counties-Mono County-Greater Reno- Carson City-Minden Area- Including the cities of Hawthorne, Lee Vining, Schurz, Virginia City, Mammoth Lakes, Verdi, Mina, Bridgeport, Yerington, Sparks, Coleville, Gardnerville, and Smith Valley 641 PM PST Fri Jan 3 2025 ...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING... Winds have diminished and the threat of strong wind gusts has ended for tonight, as the storm departs to the east. $$ NVZ004-040345- /O.EXP.KREV.LW.Y.0001.000000T0000Z-250104T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Silver Springs, Nixon, Fernley, Fallon, Lovelock, and Imlay 641 PM PST Fri Jan 3 2025 ...LAKE WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING... Winds have diminished and the threat of strong wind gusts on Pyramid Lake has ended for tonight, as the storm departs to the east. $$ MD
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Jan 2, 2:23 AM PST, 9 hours 13 minutes earlier.
Area forecast discussion, Jan 2, 2:23 AM PST, 9 hours 13 minutes before
Area Forecast Discussion National Weather Service Reno NV 223 AM PST Thu Jan 2 2025 .SYNOPSIS... * Today starts quiet this second day of the new year. If you need to travel over the Sierra east or west, today is your day. * A fast moving storm arrives Friday afternoon bringing another round of gusty winds, valley rains and mountain snow. * Next week, a slow and gradual warming trend appears with some signals for weak, fast-moving storms passing just north of the region. && .DISCUSSION... A progressive short wave ridge that passes quickly over the western US today will bring a brief period of dry and quiet conditions. The west then southwest flow aloft will confine moisture and shower activity confine well to the north in northern California closer to the Oregon border. Any areas of morning freezing fog that had developed in Sierra valleys will not last long and burn-off later this morning. This brief period of nicer weather will allow for uninterrupted travel over Sierra passes before the next significant storm system bring another round of snow and wind impacts to the region. Friday Storm System: The new year starts with its first impactful winter storm system that is projected to arrive in northeast CA, and the Sierra mid- morning through afternoon Friday with gusty ridges winds 80-90 mph and quick bursts of heavy snowfall over mountain passes. This storm system will then quickly push into western NV the remainder of Friday afternoon and evening with increased shower chances and gusty southwest winds. * Winds: This round of strong southwest winds with produce gusts up to 35-45 mph in most western NV valleys, and 80+ mph across Sierra ridges. Hi-Res ensemble guidance projects wind prone areas along the I-580 corridor through the Washoe Valley, Highway 395 corridor through Douglas County to Holbrook Junction, and then into Mono County, as well as Highway 95 through Mineral County to once again see a 60-70% chance for peak gusts reaching 50+ mph. Look for wind gusts to gradually dissipate Friday evening into Saturday morning as gradients relax behind the exiting cold front. * Precipitation: Look for light to moderate snowfall to start across higher elevations of northeast CA early Friday morning that quickly shifts southeast into the central Sierra and the Lake Tahoe Basin late morning Friday and afternoon. Quick bursts of heavy snow showers will bring 1-2 inch snowfall rates for higher mountain passes above 6500-7000 feet like Donner, Yuba Pass, Echo Summit late Friday morning into the afternoon as well. Multi-run ensemble guidance, however, does shows a slight upward trend in liquid equivalent amounts along and west of the Sierra Crest above 7000 feet. Therefore, hi-Res ensemble and blended project a 30-50% chance for up to 3-5 inches of snowfall falling on higher mountain passes beginning around 10 AM through 4 PM Friday. Snowfall intensity will diminish later Friday evening, and become more showery through Saturday. Blended guidance still projects up to 8-10 inches of new snow on higher western peaks around the Lake Tahoe Basin. Rainfall amounts for showers spilling over into western NV Friday afternoon and early evening will range from 0.10-0.25 inches across the Sierra Front to a few hundredths of an inch over the Basin and Range. * Impacts: Be prepared for hazardous driving conditions in wind prone areas, especially for high profile vehicles. Wind gusts reaching 40-50 mph will bring choppy lake conditions with wave heights of 2-4 feet on larger area lakes. Also, look for brief periods of blowing dust rising from areas dry lake beds/playas across the Basin and Range. In addition to gusty winds over higher Sierra passes, snowfall across the region may create additional travel challenges Friday morning and afternoon, before tapering off overnight Friday into Saturday. Travelers should anticipate chain controls, delays, and hazardous driving conditions over mountain passes. It is advised to check road conditions with CalTrans and NDOT before traveling into the mountains. Saturday Onward: * Much of the weekend will see a dry northwest flow loft that pulls chillier temperatures into the Sierra and western NV. The passage of an inside slider-like system through the region Monday will bring low confidence chances of a few showers along the OR border into northwest NV. High pressure ridging quickly into the Great will also allow for gusty northeast to east ridges winds across the Sierra later Tuesday afternoon through early Wednesday morning. Otherwise, look for drier conditions and a return of valley inversions under clear skies and lighter winds. -Amanda && .AVIATION... * Mostly VFR conditions and light winds will prevail for Sierra and western NV main terminals through today. * A quick moving storm system advancing into the region will increase FL100 winds to 45-60kts between 12-21Z Friday. Therefore, Sierra ridge wind gusts will increase to 70-80 kts Friday morning into the afternoon. Look for onset of mountain wave turbulence, rotors, and LLWS for Sierra and western NV terminals between 09Z Friday through 06Z Saturday. * Hi-Res model guidance projects wind gusts for Sierra terminals (KTRK/KTVL) to reach 35-45kt during the same time period. The same guidance projects a 50-70% for wind gusts exceeding 40 kts for KRTS-KRNO-KCXP-KMEV between 18-23Z Friday. KMMH has a 40-60% chance for winds exceeding 40 kts between 19-00Z. Most other terminals across the Basin and Range could also see gusts approach 30-40 kts for Friday afternoon as well. * For Sierra terminals Friday morning and afternoon, periods of -SHSN/SHSN could lower CIG/VIS conditions to MVFR/IFR with quick bursts of +SHSN bringing LIFR conditions through the afternoon. Snow Accumulation chances for Friday: 30-40% for up to 1-2 inches at KTVL, and 40-50% up to 1 inch at KTRK. Pilots should look for rapidly changing airfield conditions and increasing mountain obscurations Friday morning into the evening. -Amanda && .REV Watches/Warnings/Advisories... NV...None. CA...None. &&
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 10:52 AM PST | Winter Weather Advisory | REV | Alpine, El Dorado, Lassen, Nevada, Placer, Plumas and 1 more | 35 hr |
| Jan 2, 11:36 AM PST | Lake Wind Advisory | REV | Churchill, Lyon, Pershing, Washoe | 31 hr |
Nearby
Wind Advisories in Nevada, 2025Wind Advisories in California, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.